Alert archive / Florida / Small Craft Advisories in 2023

Small Craft Advisory 2, NWS Key West, FL

January 22, 2023

NWS Key West, FL issued this small craft advisory at Jan 22, 2023, 8:28 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2023, 8:28 AM EST (13:28 UTC)
Expired
Jan 22, 2023, 10:58 AM EST
In force
3 hr
Issued by
NWS Key West, FL

The text

As transmitted.

092 
WHUS72 KKEY 221328
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
828 AM EST Sun Jan 22 2023

GMZ052>055-072>075-221600-
/O.NEW.KKEY.SC.Y.0002.230122T1328Z-230122T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
828 AM EST Sun Jan 22 2023

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Southeast to south winds near 20 knots.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

NB
1 follow-up statement
763 
WHUS72 KKEY 221558
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1058 AM EST Sun Jan 22 2023

GMZ052>055-072>075-221700-
/O.CAN.KKEY.SC.Y.0002.000000T0000Z-230122T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1058 AM EST Sun Jan 22 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below Advisory criteria. However, small craft
should exercise caution in the Straits of Florida until winds
decrease.

$$

NB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 4:01 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 22, 4:01 AM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
401 AM EST Sun Jan 22 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 400 AM EST Sun Jan 22 2023
GOES-16 infrared satellite imagery highlights broad anticylonic
flow across the eastern third of the United States, with a weak
frontal boundary extending from the northern Gulf of Mexico
eastward across Central Florida. Skies are partly to mostly
cloudy across the island chain. A combination of the cloud cover
with freshened southeasterly flow has resulted in very little in
drop in temperatures overnight, with most island communities
checking in the mid 70s on this early Sunday morning. KBYX
Doppler radar is only detecting a few isolated light showers in
the vicinity of the Lower and Middle Keys owed to a veering wind
profile (warm advection, large-scale forcing for ascent).
However, substantial dry air between 850-950 mb and associated
inhibition sampled by the 00z sounding at KEY continues to prevent
anymore widespread or heavier convective activity.

For today, all shower activity should quickly wane around sunrise.
With forecast soundings highlighting moderate southerly steering
flow today, Cuban land influence will result in subsidence for
today. As such, we are advertising near-nil rain chances for
after decay of the aforementioned showers. A shortwave trough
over the Great Plains will pivot eastward towards the Mid-Atlantic
tonight through Monday as it deamplifies. The surface reflection
of this feature will bring a period of confluent flow Monday
afternoon and Monday evening. Given forecast soundings show a
better moisture profile for these periods, have nudged PoPs up
slightly (around 20%) for these periods.

Ahead of this trough, the Florida Keys will be in col region, with
light southerly flow. This is a classic setup for a potential sea
fog event for the cooler waters north of the island chain late
Sunday night into early Monday. However, there are a few
complicating factors that may prevent sea fog formation. This
includes whether the sea surface temperatures are quite cool
enough as well as if the winds can collapse at the same time as
the dew points rebound into the lower 70s. This will continued to
be monitored over the next couple forecast iterations.

The next shortwave trough of interest is just now approaching the
North Pacific coastline. This feature will dive southward to the
Four Corners region early next week, before flattening out and
moving eastward towards the Mid-Atlantic. Deterministic and
ensemble global numerical weather prediction models suggest this
will bring a moderate cold front through the Florida Keys island
chain Thursday afternoon and Thursday night. However, cold
advection will be relatively limited and short-lived, as winds
quickly clock around to the northeast by Friday afternoon and
evening. As high pressure slowly slides eastward into the western
Atlantic over the weekend, a relatively tight pressure gradient
will result in continued breezy conditions.

&&

.MARINE...
Issued at 400 AM EST Sun Jan 22 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, high
pressure just off the Eastern Seaboard will continue to slide
eastward into the west- central Atlantic through tonight. This
will result in gentle to moderate breezes out of the southeast to
south veering to the south to southwest by this afternoon. A
decaying frontal boundary over Florida will slacken breezes
tonight and Monday. Another area of high pressure will build
across the Southeast Monday night through Tuesday night, resulting
in freshened east to southeast breezes. Breezes will slacken
again Wednesday and Wednesday night as a stronger frontal boundary
pushes into the Florida Peninsula. In the wake of this frontal
boundary passage through the Florida Keys coastal waters, breezes
will freshen once again for Thursday afternoon and Thursday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 400 AM EST Sun Jan 22 2023
Isolated light showers and short periods of MVFR ceilings may impact
the EYW and MTH terminals during the predawn and early morning
hours. Otherwise, VFR conditions and dry weather will prevail
through Sunday evening. Surface winds will veer from the SSE early
this morning to the S by late morning with speeds running 7 to 13
knots, then veer to the SSW and decrease to 5 to 10 knots during the
afternoon.

&&

.CLIMATE...
In 1983, a daily record rainfall of 6.42" was recorded at Key West,
followed by another 5.69" on the 23rd. The next-wettest day ever
recorded in January was 3.38" on January 09, 1953. The 12.11" on
these two days alone is more rain than fell in the entire 2nd-
wettest January ever (8.21" in January 1970). The 6.42" on the
22nd is the wettest day ever between the dates of December 09 and
May 29. Rainfall records in Key West for January date back to
1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....Jacobson
Data Acquisition.....MJV

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 22, 4:02 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
402 AM EST Sun Jan 22 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-230915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
402 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will push through the Florida Keys coastal waters
late Thursday afternoon or Thursday evening. In the wake of the
front, northerly breezes will freshen. A Small Craft Advisory may
be required for portions of the marine zones beginning as early as
Thursday afternoon. Small Craft Advisories may continue to be
required through at least the early part of next weekend.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BT

Nearby

Small Craft Advisories in Florida, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.